Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 20, 2020, 3:32 AM EDT for Dubois County, Orange County, Indiana. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2020, 3:32 AM EDT (07:32 UTC)
- Expired
- Mar 20, 2020, 4:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dubois County, IN, Orange County, IN
The radar
The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 3:36 AM EDT | TSTM WND GST 50 | 2 Se Norton, IN | AT STATION E8824. |
| Mar 20, 3:40 AM EDT | TSTM WND DMG | Dubois, IN | TREES AND BRANCHES DOWN IN THE AREA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
110
WUUS53 KLMK 200732
SVRLMK
INC037-117-200800-
/O.NEW.KLMK.SV.W.0041.200320T0732Z-200320T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
332 AM EDT Fri Mar 20 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Dubois County in south central Indiana...
Orange County in south central Indiana...
* Until 400 AM EDT.
* At 332 AM EDT, a severe thunderstorm was located near Jasper,
moving northeast at 75 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jasper, Paoli, Orleans, French Lick, Stampers Creek, Orangeville,
West Baden Springs, Dubois, Hillham and Celestine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 8694 3853 8676 3853 8668 3857 8668
3869 8648 3869 8634 3866 8631 3851 8631
3839 8663 3840 8668 3838 8668 3831 8688
TIME...MOT...LOC 0732Z 240DEG 66KT 3841 8682
HAIL...1.00IN
WIND...60MPH
$$
RJS1 follow-up statement
853
WWUS53 KLMK 200757
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
357 AM EDT Fri Mar 20 2020
INC037-117-200807-
/O.EXP.KLMK.SV.W.0041.000000T0000Z-200320T0800Z/
Dubois IN-Orange IN-
357 AM EDT Fri Mar 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUBOIS AND ORANGE
COUNTIES WILL EXPIRE AT 400 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3841 8694 3853 8676 3853 8668 3857 8668
3869 8648 3869 8634 3866 8631 3851 8631
3839 8663 3840 8668 3838 8668 3831 8688
TIME...MOT...LOC 0757Z 240DEG 66KT 3861 8637
$$
RJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:30 AM EDT, 2 minutes earlier.
Area forecast discussion, Mar 20, 3:30 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
330 AM EDT Fri Mar 20 2020
.Short Term...(Today and tonight)
Issued at 320 AM Fri Mar 20 2020
Only scattered showers have been noted in central KY so far early
this morning with surface temps holding mainly in the upper 60s and
lower 70s. However, this is about to change as the main axis of
convection from SW IN through western KY to beginning to move into
our western counties in south-central IN. Pockets of very heavy rain
are within this axis.
For the next few hours (now thru 12 UTC), latest high-res models
show this rain axis moving east across southern IN and central KY
with additional showers and storms forecast to develop over TN and
move into south-central KY. Given high tropospheric moisture content
and efficient rainfall processes within convective cells, high rain
rates could easily produce local flood concerns, so will keep the
current Flash Flood Watch as is with its expiration at 12 UTC.
In addition, current Tornado Watch 59 over western KY goes through
09 UTC (4 am CDT/5 am EDT) and includes our counties of Ohio and
Hancock in central KY and Perry in southern IN. Will keep this Watch
as is as well as cells approach. Low-level wind shear and SRH values
are very high. For example, the KLVX Doppler radar at Ft. Knox shows
winds of 50-55 kts at 2000 ft agl and 65-70 kts from 3000-5000 ft.
However, low-level instability is weak with a little surface-based
CIN, so most cells have remained below severe limits as a result.
Also , most of the storms are moving roughly with the mean wind
(meaning less surface wind potential), with an occasional transient
bowing segment that could cause isolated strong surface wind gusts.
SPC does not plan to issue any new watches east of the current one.
However, a local eastward extension of the watch is possible by us,
but given even less low-level instability farther east across
central KY, any extension would likely just be for a few counties.
Will continue to monitor cell trends.
After these storms exit our area late this morning, still need to
keep an eye on a cold front that will move SE into our area this
afternoon. Models suggest the atmosphere may destabilize enough for
isolated to scattered convection along and just ahead of the front.
With some dry air aloft this afternoon and steep low-level lapse
rates (given highs in the 70s), will need to watch for isolated
strong pulse-like storms with strong wind gusts and small hail.
Models also suggest some additional showers and storms could work
back to the NE into parts of south-central and southeast KY this
afternoon ahead of the front. Outside of any precip this afternoon,
surface winds will remain gusty from the SW.
By tonight, the front moves through our region, and conditions dry
out but temps take a plunge. Expect some low-level clouds behind the
front with much colder air on the heels of a NW breeze. There will
be an abrupt drop in temps with frontal passage. Also, the
difference in high temps this afternoon in the 70s to low temps by
Saturday morning in the mid-upper 30s could be close to 40 degrees!
&&
.Long Term...(Saturday through Thursday)
Issued at 250 AM EDT Fri Mar 20 2020
Saturday into Sunday morning look to be dry as high pressure moves
by to our north. Cloud cover should linger through Saturday morning
at least, but expecting some scattering out in the afternoon. Clouds
return Sunday as a shortwave trough moves into the Mid-MS river
valley. Rain chances will pick up in the afternoon as this trough
interacts with an inverted surface trough over southern KY. A low
should form along that latter trough and shift eastward...pulling
any rain chances well east of the region by Monday morning.
Another brief dry period ensues before another warm front lifts
north and brings in rains for Tuesday. Then another high pressure
builds in from the north and dries us for Wednesday and probably
Thursday as well, though there are signs of another front
approaching the region for late week.
After a below-normal start to temperatures for the period, we should
steadily go up to above normal by midweek.
&&
.Aviation...(06Z TAF Issuance)
Issued at 145 AM EDT Fri Mar 20 2020
Showers and thunderstorms continue to move NE early this morning in
an axis from southern IL to central/southern IN, including HNB.
Meanwhile, isolated showers exist across central KY at this time.
Conditions at TAF sites currently are VFR with a south wind gusting
to around 20 kts. KLVX radar shows around 50 kts at 2000 ft and this
should continue next few hours. Therefore, have included low-level
wind shear in TAFs.
Axis of showers and storms will sag E and SE as cells move NE
overnight. Thus, rain will affect other TAF sites in time, with
briefly lower ceilings/vsbys in heavier rain. This rain should move
past the TAF sites after sunrise this morning. Surface winds will
remain gusty to around 25 kts from the SW ahead of an approaching
cold front.
As this front passes through the region this afternoon, winds will
switch to NW and eventually N and slowly subside tonight. There
could be isolated to scattered storms along the front and this has
been included at each TAF site except HNB.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 8 AM EDT /7 AM CDT/ this morning for
INZ076>079-083-084-089>092.
KY...Flash Flood Watch until 8 AM EDT /7 AM CDT/ this morning for
KYZ023>040-045-061.
&&
Short Term...TWF
Long Term....RJS
Aviation.....TWFHazardous weather outlook, Mar 19, 3:41 PM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 341 PM EDT Thu Mar 19 2020 KYZ041>043-046>049-053>057-062>067-070>078-081-082-201945- Fayette-Bourbon-Nicholas-Washington-Mercer-Jessamine-Clark-Larue- Marion-Boyle-Garrard-Madison-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 341 PM EDT Thu Mar 19 2020 /241 PM CDT Thu Mar 19 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. As a strong low pressure system approaches the Ohio Valley today and tonight from the west, isolated thunderstorms are expected with strong storms and perhaps isolated severe storms possible. Some of these storms will produce brief heavy rainfall, lightning, and gusty surface winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Rounds of scattered showers and some thunder will continue until a strong cold front moves through the region Friday afternoon and evening. Even outside of thunderstorms, winds could gust in the 30 to 40 mph range. With the afternoon rains, small hail could fall as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of heavy rainfall and strong wind gusts to the National Weather Service today through Friday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>040-045-061-201945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Nelson-Butler- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Bardstown, and Morgantown 341 PM EDT Thu Mar 19 2020 /241 PM CDT Thu Mar 19 2020/ ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH FRIDAY MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. As a strong low pressure system approaches the Ohio Valley today and tonight from the west, isolated thunderstorms are expected with strong or severe storms and heavy rainfall tonight. Storms late tonight could produce localized wind damage, high rainfall rates that could lead to isolated flash flooding, lightning, and even isolated tornadoes. One to two inches of total rainfall is expected through Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Rounds of scattered showers and some thunder will continue until a strong cold front moves through the region Friday afternoon and evening. Even outside of thunderstorms, winds could gust in the 30 to 40 mph range. With the afternoon rains, small hail could fall as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of severe weather and heavy rainfall/flooding to the National Weather Service today through Friday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. CG/RAS
In the hours before
Special weather statement, Mar 19, 9:43 PM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
943 PM EDT Thu Mar 19 2020
INZ077-078-200230-
Washington-Scott-
943 PM EDT Thu Mar 19 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND CENTRAL
WASHINGTON COUNTIES...
At 942 PM EDT, a strong thunderstorm was located near Salem, moving
northeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Scottsburg, Salem, Vienna, Lexington, New Philadelphia, Blocher,
South Boston, Canton, Leota and Harristown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3873 8566 3873 8564 3871 8564 3871 8562
3870 8561 3868 8560 3868 8558 3867 8557
3864 8557 3857 8604 3853 8625 3859 8627
3874 8567
TIME...MOT...LOC 0142Z 255DEG 45KT 3857 8616
JDGSpecial weather statement, Mar 19, 10:52 PM EDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
1052 PM EDT Thu Mar 19 2020
INZ079-092-KYZ031-032-200315-
Jefferson-Clark-Oldham-Trimble-
1052 PM EDT Thu Mar 19 2020
...A SHOWER WILL AFFECT SOUTH CENTRAL JEFFERSON...NORTHEASTERN
CLARK...NORTHERN OLDHAM AND TRIMBLE COUNTIES...
At 1052 PM EDT, a shower was located 8 miles north of Prospect,
moving northeast at 60 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Bedford, Charlestown, Owen, Goshen, Bethlehem, River Bluff, Westport,
Oldham, Greenhaven and Otto.
LAT...LON 3863 8523 3862 8523 3860 8521 3860 8522
3858 8521 3858 8518 3853 8525 3836 8560
3847 8573 3871 8531
TIME...MOT...LOC 0252Z 237DEG 56KT 3848 8558
RJSSpecial weather statement, Mar 20, 3:15 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
315 AM EDT Fri Mar 20 2020
INZ076-083-084-089-200745-
Crawford-Orange-Perry-Dubois-
315 AM EDT Fri Mar 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...CRAWFORD...
NORTHERN PERRY AND ORANGE COUNTIES...
At 314 AM EDT/214 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 8 miles northeast of Jasper to
near Boonville. Movement was northeast at 60 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jasper, Paoli, English, Huntingburg, Ferdinand, Orleans, French Lick,
Stampers Creek, Marengo and Orangeville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3851 8707 3849 8695 3851 8693 3850 8688
3853 8683 3853 8668 3867 8668 3869 8663
3869 8631 3843 8631 3842 8629 3828 8636
3805 8672 3804 8678 3805 8678 3810 8677
3812 8681 3821 8679 3820 8707
TIME...MOT...LOC 0714Z 235DEG 51KT 3846 8680 3803 8720
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:18 PM EDT | Special Weather Statement | LMK | Dubois | 27 min |
| Mar 19, 8:32 PM EDT | Flash Flood Warning | LMK | Dubois | 2 hr |
| Mar 19, 8:55 PM EDT | Special Weather Statement | LMK | Orange | 50 min |
| Mar 19, 9:39 PM EDT | Areal Flood Advisory | LMK | Orange | 3 hr |
| Mar 19, 9:43 PM EDT | Special Weather Statement | LMK | Scott, Washington | 47 min |
| Mar 19, 10:52 PM EDT | Special Weather Statement | LMK | Clark | 23 min |
| Mar 20, 3:15 AM EDT | Special Weather Statement | LMK | Crawford, Dubois, Orange | 30 min |
| Mar 20, 3:24 AM EDT | Flash Flood Warning | LMK | Dubois, Orange | 3 hr |
| Mar 20, 3:50 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 25 min |
| Mar 20, 4:29 AM EDT | Special Weather Statement | LMK | Jefferson | 16 min |
| Mar 20, 4:33 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 12 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.